Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 101, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Jul 7, 2020, 4:28 PM EDT for Beaver County, Butler County, Lawrence County, Pennsylvania. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 7, 2020, 4:28 PM EDT (20:28 UTC)
- Expired
- Jul 7, 2020, 5:00 PM EDT
- In force
- 32 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Beaver County, PA, Butler County, PA, Lawrence County, PA
The radar
The Pittsburgh radar (KPBZ), 26 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 8.5 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1848 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
396
WUUS51 KPBZ 072028
SVRPBZ
PAC007-019-073-072100-
/O.NEW.KPBZ.SV.W.0101.200707T2028Z-200707T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pittsburgh PA
428 PM EDT Tue Jul 7 2020
The National Weather Service in Pittsburgh has issued a
* Severe Thunderstorm Warning for...
Northeastern Beaver County in western Pennsylvania...
Southern Lawrence County in western Pennsylvania...
Southwestern Butler County in west central Pennsylvania...
* Until 500 PM EDT.
* At 428 PM EDT, a severe thunderstorm was located near New Brighton,
or near Beaver Falls, moving east at 15 mph.
HAZARD...Wind gusts to 60 mph and quarter-size hail.
SOURCE...Radar.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and power lines, resulting in some power
outages.
* Locations impacted include...
Cranberry... Zelienople...
Harmony... Bridgewater...
This includes the following highways...
Pennsylvania Turnpike between mile markers 14 and 26.
Interstate 79 in Pennsylvania between mile markers 81 and 93.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to an interior room on the lowest floor of a building.
Please report severe weather by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 4071 8030 4084 8031 4088 8009 4070 8009
TIME...MOT...LOC 2028Z 265DEG 11KT 4077 8023
HAIL...1.00IN
WIND...60MPH
$$
CL2 follow-up statements
584
WWUS51 KPBZ 072039
SVSPBZ
Severe Weather Statement
National Weather Service Pittsburgh PA
439 PM EDT Tue Jul 7 2020
PAC007-019-073-072100-
/O.CON.KPBZ.SV.W.0101.000000T0000Z-200707T2100Z/
Beaver PA-Lawrence PA-Butler PA-
439 PM EDT Tue Jul 7 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR NORTHEASTERN BEAVER...SOUTHERN LAWRENCE AND SOUTHWESTERN BUTLER
COUNTIES...
At 439 PM EDT, a severe thunderstorm was located near Zelienople, or
near Beaver Falls, moving east at 15 mph.
HAZARD...Wind gusts to 60 mph and quarter-size hail.
SOURCE...Radar.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and power lines, resulting in some power
outages.
Locations impacted include...
Zelienople... Harmony...
This includes the following highways...
Pennsylvania Turnpike between mile markers 14 and 23.
Interstate 79 in Pennsylvania between mile markers 83 and 93.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to an interior room on the lowest floor of a building.
Please report severe weather by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 4074 8030 4084 8031 4088 8009 4073 8009
TIME...MOT...LOC 2039Z 252DEG 11KT 4079 8020
HAIL...1.00IN
WIND...60MPH
$$
CL210
WWUS51 KPBZ 072058 RRA
SVSPBZ
Severe Weather Statement
National Weather Service Pittsburgh PA
458 PM EDT Tue Jul 7 2020
PAC007-019-073-072108-
/O.EXP.KPBZ.SV.W.0101.000000T0000Z-200707T2100Z/
Beaver PA-Lawrence PA-Butler PA-
458 PM EDT Tue Jul 7 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BEAVER...SOUTHERN
LAWRENCE AND SOUTHWESTERN BUTLER COUNTIES WILL EXPIRE AT 500 PM
EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However heavy rain
is still possible with this thunderstorm.
LAT...LON 4074 8030 4084 8031 4088 8009 4073 8009
TIME...MOT...LOC 2058Z 265DEG 11KT 4080 8012
$$
CLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 2:05 PM EDT, 2 hours 23 minutes earlier.
Area forecast discussion, Jul 7, 2:05 PM EDT, 2 hours 23 minutes before
Area Forecast Discussion National Weather Service Pittsburgh PA 205 PM EDT Tue Jul 7 2020 .SYNOPSIS... Well above normal temperatures and scattered showers and thunderstorms mainly during the afternoon and early evening will persist through the week. && .NEAR TERM /THROUGH TONIGHT/... Showers and thunderstorms expected to persist until early evening with greatest coverage over Ohio zones where sfc dewpoints are currently in the lower 70s. The severe threat is low with minimal shear, but there is potential for isolated flooding with longer lived convection. Convective activity will wane after sunset with loss of heating. Warm overnight lows in the upper 60s to near 70 are expected. && .SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/... Ridging will build on Wednesday leaving the best chance for showers/storms over the ridges during the afternoon. High temperatures in the low 90s will persist. Higher pressure returns on Thursday as the upper ridge axis crosses the region. This will lower, but not eliminate, afternoon convection chances. Have maintained slight chance thunder for much of the area, with higher chance PoPs across the WV/MD ridges. && .LONG TERM /FRIDAY THROUGH TUESDAY/... The long term period marks an eventual transition to cooler temperatures and more unsettled weather as upper troughing digs across the Great Lakes and Upper Ohio Valley into the weekend. Friday/Saturday will feature better organized and more widespread rain chances with crossing shortwaves in advance of a frontal passage on Saturday. At least one of these weekend days may need to be monitored for a severe or flash flood threat given the abundant moisture present ahead of the approaching disturbances. Temperatures will moderate back towards average through the weekend into early next week, with highs in the lower 80s by Sun/Mon. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... Visible satellite imagery suggests the development of a cu field across the region as convective temperature is met, with scattered thunderstorms increasing in coverage through the duration of this afternoon in conjunction with a passing shortwave trough. With dry air evident aloft, gusty wind and cloud to ground lightning will be the main hazards before convection wanes after 0Z. Otherwise, increased sfc moisture may lead to areas of MVFR fog development early Wednesday morning, with additional thunderstorm development expected Wednesday afternoon. .Outlook... VFR will prevail with exception for increasing convection chances as the week progresses, with intermittent restrictions expected in afternoon / early evening thunderstorms. && .CLIMATE... Based on the 30-year climatological average, here is the "normal" number of 90-degree days per year at each of the local climatic sites: Pittsburgh: 6.9 days Morgantown: 8.0 days Wheeling: 5.0 days Zanesville: 10.0 days Dubois: 1.0 day 90F+ temperatures are still forecast through Friday, barring interference from well-timing thunderstorms. Based on historical stretches of 90F days, here is a summary of the most-recent such stretches at each site: Pittsburgh (7/3-7/10/2020): prior 8-day stretch ended 8/20/1995 Morgantown (7/2-7/10/2020): prior 9-day stretch ended 8/4/1995 Wheeling (7/4-7/10/2020): prior 7-day stretch ended 7/27/2016 Zanesville (7/4-7/10/2020): prior 7-day stretch ended 7/8/2012 Dubois (7/5-7/10/2020): would be longest 90F stretch at DUJ. Dubois most recently had a 5-day stretch of 90F days ending 7/23/2011. Dubois also is the site with the greatest potential variability in the forecast maximum during this forecast period, and therefore the most likely not to reach 90F on any given day. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...None. OH...None. PA...None. WV...None. &&
Hazardous weather outlook, Jul 7, 3:16 AM EDT, 13 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 316 AM EDT Tue Jul 7 2020 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029-031-073>076-WVZ001>004-012-021-509>514-080730- Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison- Jefferson OH-Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango- Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny- Armstrong-Indiana-Washington-Greene-Westmoreland-Westmoreland Ridges- Fayette-Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion- Monongalia-Ridges of Eastern Monongalia and Northwestern Preston- Preston-Eastern Preston-Western Tucker-Eastern Tucker- 316 AM EDT Tue Jul 7 2020 This Hazardous Weather Outlook is for western Maryland, east central Ohio, northwest Pennsylvania, southwest Pennsylvania, western Pennsylvania, northern West Virginia and the northern panhandle of West Virginia. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 7, 3:32 PM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
332 PM EDT TUE JUL 07 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM TSTM WND DMG 3 N PHILO 39.90N 81.91W
07/07/2020 MUSKINGUM OH 911 CALL CENTER
SEVERAL TREES DOWN
&&
EVENT NUMBER PBZ2001113
07Local storm report, Jul 7, 3:39 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
339 PM EDT TUE JUL 07 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0311 PM HAIL 4 SE COSHOCTON 40.22N 81.80W
07/07/2020 M0.88 INCH COSHOCTON OH PUBLIC
&&
EVENT NUMBER PBZ2001115
07Local storm report, Jul 7, 3:49 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
349 PM EDT TUE JUL 07 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM TSTM WND DMG KIMBOLTON 40.15N 81.57W
07/07/2020 GUERNSEY OH LAW ENFORCEMENT
TREE AND WIRES DOWN
&&
EVENT NUMBER PBZ2001116
07Special weather statement, Jul 7, 3:51 PM EDT, 37 minutes before
Special Weather Statement National Weather Service Pittsburgh PA 351 PM EDT Tue Jul 7 2020 OHZ041-072015- Columbiana- 351 PM EDT Tue Jul 7 2020 ...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL AND GUSTY WIND WILL AFFECT SOUTHEASTERN COLUMBIANA COUNTY... At 350 PM EDT, a strong thunderstorm was located near Lisbon, or 8 miles northwest of Wellsville, moving east at 15 mph. Wind gusts up to 55 mph and hail up to the size of nickels are possible with this storm. Locations impacted include... East Liverpool... Calcutta... Lisbon... Beaver Creek State Park... Glenmoor... La Croft... Frequent cloud to ground lightning is occurring with this storm. Seek safe shelter inside a building or vehicle. LAT...LON 4059 8074 4071 8085 4085 8070 4067 8052 TIME...MOT...LOC 1950Z 248DEG 15KT 4069 8077 CL
Local storm report, Jul 7, 4:06 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
406 PM EDT TUE JUL 07 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0312 PM TSTM WND DMG COSHOCTON 40.26N 81.85W
07/07/2020 COSHOCTON OH EMERGENCY MNGR
TREES DOWN, AND NICKEL SIZE HAIL REPORTED
&&
EVENT NUMBER PBZ2001117
07Special weather statement, Jul 7, 4:13 PM EDT, 15 minutes before
Special Weather Statement National Weather Service Pittsburgh PA 413 PM EDT Tue Jul 7 2020 PAZ020-072045- Beaver- 413 PM EDT Tue Jul 7 2020 ...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND GUSTY WIND WILL AFFECT NORTHEASTERN BEAVER COUNTY... At 412 PM EDT, a strong thunderstorm was located over Beaver Falls, moving northeast at 10 mph. Wind gusts up to 45 mph and small hail are possible with this storm. Locations impacted include... Beaver Falls... New Brighton... Rochester... Patterson Township... Big Beaver... West Mayfield... Bridgewater... Patterson Heights... Fallston... Eastvale... This includes the following highways... Pennsylvania Turnpike between mile markers 14 and 20. Interstate 376 in Pennsylvania near mile marker 31. This storm may intensify, so monitor local radio or television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4070 8029 4078 8038 4085 8024 4078 8016 TIME...MOT...LOC 2012Z 235DEG 10KT 4077 8029 CL
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 4:13 PM EDT | Special Weather Statement | PBZ | Beaver | 32 min |
| Jul 7, 4:34 PM EDT | Severe Thunderstorm Warning | PBZ | Butler | 26 min |
| Jul 7, 4:41 PM EDT | Special Weather Statement | PBZ | Allegheny | 34 min |
| Jul 7, 5:16 PM EDT | Severe Thunderstorm Warning | PBZ | Washington | 29 min |
| Jul 7, 5:48 PM EDT | Flash Flood Warning | PBZ | Allegheny, Beaver, Washington | 3 hr |
| Jul 7, 6:04 PM EDT | Special Weather Statement | PBZ | Fayette | 26 min |
| Jul 7, 6:20 PM EDT | Areal Flood Advisory | PBZ | Fayette, Westmoreland | 3 hr |
| Jul 7, 7:25 PM EDT | Areal Flood Advisory | PBZ | Fayette, Washington, Westmoreland | 2 hr |
| Jul 7, 7:31 PM EDT | Special Weather Statement | PBZ | Jefferson | 14 min |
| Jul 7, 7:39 PM EDT | Special Weather Statement | PBZ | Indiana | 36 min |
| Jul 7, 7:53 PM EDT | Special Weather Statement | PBZ | Jefferson | 22 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.